Mixing Painkillers with Antidepressants May Increase Risk of Bleeding in the Skull

By , Category : Health News

Disclaimer: Results are not guaranteed*** and may vary from person to person***.

Painkillers health risksA new study published in the journal The BMJ has found that taking antidepressants along with common painkillers is linked to a higher risk of bleeding in the skull, known as intracranial bleeding.

Researchers looked at data collected from South Korea’s national health insurance database, which includes information on approximately 50 million individuals who have used the country’s universal healthcare system to receive treatment. They focused on 4.15 million people who received antidepressant treatment for the first time between 2010 and 2013. About half of these patients (two million) were also on common non-steroidal anti-inflammatory drugs (NSAIDs) within the first month that they were taking the antidepressants.

The results showed that of the 742 people who experienced some intracranial bleeding, 77.2% of them were taking both NSAIDs and antidepressants, compared to only 22.8% who were just taking antidepressants. Interestingly, there appeared to be a higher risk for men than women.

Although the combined use of antidepressants and NSAIDs appear to be linked to intracranial bleeding in some way, the researchers point out that it doesn’t quite reflect a causal relationship. In other words, it doesn’t necessarily mean that the drug combination causes the intracranial bleeding, since there may be other factors that weren’t accounted for, such as incomplete records or administrative errors.

Findings are still strong enough to show that there is some sort of connection; however, more research needs to be done to further investigate how these drugs may impact hemorrhaging.

It’s estimated that about 65% of adults who suffer from major depression also experience chronic pain—meaning that it isn’t uncommon for patients to take both antidepressants and NSAIDs at the same time. Greater understanding of the long-term effects of taking both types of drugs in combination is needed.

Sources for Today’s Article:
Shin, J, et al., “Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study,” The BMJ 2015; doi: http://dx.doi.org/10.1136/bmj.h3517.
Cha, A.E., “Study: Mixing antidepressants and painkillers may be tied to elevated risk of bleeding,” The Washington Post web site, July 15, 2015; http://www.washingtonpost.com/news/to-your-health/wp/2015/07/15/study-mixing-antidepressants-and-painkillers-associated-with-elevated-risk-of-bleeding/.




WANT MORE HEALTH NEWS & UPDATES?
Sign up for the latest health news, tips and special product offers with our daily Free e-Letters, the Doctors Health Press e-Bulletin and the Health eTalk with the Bel Marra Doctors.

Opt-in by entering your e-mail address below and clicking submit. Your e-mail will never be shared, sold or rented to anyone for promotional or advertising purposes, and you can unsubscribe easily at any time.

Yes, I’m opting in for the FREE Doctors Health Press e-Bulletin and
Health eTalk with the Bel Marra Doctors:

Soriyya Bawa, B.A.

About the Author, Browse Soriyya's Articles

Soriyya Bawa is a writer and editor specializing in health and wellness strategies, focusing specifically on providing natural, realistic anti-aging strategies that are proven to work for everyday men and women. Soriyya brings a wealth of both academic and practical experience to Doctors Health Press, having spent several years writing health, lifestyle, and beauty features for several national magazines and various different web sites. Her intuitive approach to health, beauty, and wellness means she is always on the lookout for... Read Full Bio »